Kansas, 2026

High Wind in Kansas, February 25, 2026

February 25, 2026 · NWS GLD · 1 event in 1 county or zone

A cold front moving through the area during the late afternoon of the 25th led to wind gusts ranging from 55-59 mph in Logan county. The strongest gust was 59 mph located 9 WSW Winona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cold front moving through the area during the late afternoon of the 25th led to wind gusts ranging from 55-59 mph in Logan county. The strongest gust was 59 mph located 9 WSW Winona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 25, 5:12 PM CST, 33 minutes earlier. Its key messages:

  • Mild and windy today with critical fire weather, patchy blowing dust, and isolated thunderstorms.
  • Elevated to locally critical fire weather conditions possible again Thursday and Friday. Yuma county is the main concern for Friday.
  • A system may affect the region early next week with increasing precipitation potential.
Area forecast discussion, Feb 25, 5:12 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
412 PM MST Wed Feb 25 2026

.KEY MESSAGES...

- Mild and windy today with critical fire weather, patchy
  blowing dust, and isolated thunderstorms.

- Elevated to locally critical fire weather conditions possible
  again Thursday and Friday. Yuma county is the main concern
  for Friday.

- A system may affect the region early next week with increasing
  precipitation potential.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1258 PM MST Wed Feb 25 2026

As of 11:30 AM MT, we are currently watching the winds begin to pick
up along I-80 in the Nebraska Panhandle with gusts of 50-55 mph
observed so far. These winds seem to be along the northern edge of
the cloud boundary stretching along the Nebraska border and as far
south as the counties along Highway 36. In the Tri-State area we
should see the current gusts of 20-35 mph begin to increase,
especially in the northwest corner as the cold front pushes closer
to the Colorado border. The wind forecast remains on track for today
with gusts of 55-60 mph possible out of the west-northwest,
especially along and just behind the cold front. Behind the front,
winds will become more northerly to north-northwesterly beginning
around 5-7 PM MT/6-8 PM CT. We have seen a few strikes of lightning
up near Scottsbluff, Nebraska associated with weak thunderstorms
along the cold front. This is a concern for fires as dry lightning
could occur and spark fires. Looking at the RAP and HRRR guidance we
will an increase in Convective Inhibition (CIN) as we lose daylight
which will help stabilize the environment.

Now lets talk about the dust. Looking at mixing heights, we should
see a depth of ~2,000+ m in our more favorable northwest counties.
This is similar to what we saw last Tuesday, meaning that the dust
will most likely struggle to be very concentrated into a "wall of
dust". We could still see plumes off of fields or prone areas like
the Yuma County burn scar. With the current wind direction,
it's possible a decent plume could develop upwind of St. Francis
with the winds blowing across the entire fetch of the burn scar.
Right now confidence in widespread dust with significant
visibility reductions below 1 mile is about 10%. By 8 PM MT/9 PM
CT, we should see winds decrease with gusts to 20 mph possible
through 12 AM (Midnight) MT/1 AM CT. Otherwise the Red Flag
Warning for today is expected to continue through 7 PM MT/8 PM
CT.

Thursday should be a little more mild with mostly clear skies under
northwest flow aloft as an area of high pressure at the 300 mb layer
sits over the Baja Peninsula. Temperatures are expected to warm
into the 60s across the area for highs. There is some elevated
to locally critical fire weather concerns for tomorrow afternoon
as northwest winds could gust to 35 mph, primarily in Yuma, Kit
Carson, Sherman, and Cheyenne (Kansas) counties. A limiting
factor for fire concerns is how quickly relative humidity (RH)
values will be able to drop to 15%. Currently RH values are
expected to drop during the mid-late afternoon when winds are
beginning to decrease for the day. Grassland Fire Danger Index
also favoring the low end "High" threat risk only for portions
of Yuma and Kit Carson counties which keeps confidence at least
40% that any critical fire conditions that do occur are more
local than widespread. That said, decided to hold off on a Fire
Weather Watch for now. Overnight lows should fall into the upper
20s (East-Central Colorado) to the mid 30s. Not much changes
Friday pattern-wise. High temperatures could be closer to what
we are seeing today but with dewpoint temperatures in the teens
to 20s, creating more widespread elevated fire weather concerns
as RH values drop into the low to mid teens across the area.
Fortunately, the northwest winds should be lighter at 10-20 mph
sustained with sporadic gusts to 30 mph possible. The strongest
winds look to be primarily in far western Yuma County, so we
will need to keep an eye on the winds over the next two days.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 158 PM MST Wed Feb 25 2026

Saturday, a cold frontal passage from the north will cool our region
down. Models are beginning to align more on how cold our region will
get. NBM 75-25th percentile differences in high temperatures have
narrowed down to around 10 degrees F for our county warning
area (CWA). The remaining uncertainty is likely due to the model
disagreement on the speed a low pressure system along the
US/Canadian border traverses east. Approximately 1/3 of the GFS
ensemble members have the center of low pressure traversing east
quicker than the rest. A quicker moving system would likely
result in higher than forecast temperatures. Low confidence in
this scenario since the ECMWF ensembles, Canadian ensembles and
approximately 2/3s of the GFS ensemble members align on the
slower moving system. This is reflected in forecast high
temperatures and NBM temperature probabilities. High
temperatures are forecast in the upper 50s to upper 60s. NBM
probabilities for temperatures greater than 60 degrees F are
around 80% for the southwest portion of the CWA and between
50-60% for the northeast portion. Winds are forecast to pick up
in the afternoon with gusts from 20-30 mph possible for our
region.

Sunday has quite the range of high temperatures as the Polar jet
traverses east while the Subtropical jet remains over our region.
High temperatures range from the low 40s to the low 60s, warming
east to west. If the Polar jet dips a bit further south and more
cold air is advected into the northeast portion of the CWA, we
may see overall cooler temperatures. If this occurs, the
northeast portion of the CWA has a slight chance for freezing
fog to occur if temperatures get low enough and enough moisture
is available early Sunday. Probability of Precipitation (PoPs)
for this area are also around 10-15%, so freezing drizzle may be
a concern if temperatures drop lower due to a more southerly
Polar Jet. Low confidence in this scenario playing out, but
something to keep an eye on as Sunday gets closer.

Sunday evening into Monday, our CWA starts to see increased chances
for precipitation due to embedded shortwaves passing through the
region. Increased upper level support from a jet streak also
increases precipitation chances. PoPs range from 15-40% beginning
overnight Sunday and throughout the day Monday. Forecast
temperatures support rain transitioning to snow/wintery mix. Wind
gusts Monday afternoon are forecast from 20-30 mph for the CWA, so
blowing snow could be a concern depending on if and what type of
precipitation falls.

Tuesday onward, we have a chance for a more active weather pattern
depending on the track and evolution of an upper level low near Baja
California. Low confidence on forecast specifics at this time.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 408 PM MST Wed Feb 25 2026

VFR conditions forecast for the TAFs. Main impact is the front
moving through the forecast area. KMCK is already behind it, so
the threat for blowing dust is over. KGLD is about to have the
front move through. As the front moves through there will be
speed shear with height over KGLD. Behind the front winds will
decline and become light as the inversion develops. Winds will
turn to the west tonight then turn back to the northwest
Thursday morning and increase.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MST /8 PM CST/ this evening for
     KSZ001-013.
CO...Red Flag Warning until 7 PM MST this evening for COZ252>254.
NE...Red Flag Warning until 7 PM MST /8 PM CST/ this evening for
     NEZ079>081.

&&

SHORT TERM...024
LONG TERM...Rhoades
AVIATION...JTL
Hazardous weather outlook, Feb 25, 2:45 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
145 PM MST Wed Feb 25 2026

COZ090>092-KSZ001-013-NEZ079>081-262045-
Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Sherman-Dundy-Hitchcock-
Red Willow-
145 PM MST Wed Feb 25 2026 /245 PM CST Wed Feb 25 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Red Flag Warning is in effect for portions of eastern Colorado,
southwest Nebraska and northwest Kansas until 7 PM MT or 8 PM CT.
Gusty to strong winds, low humidity,very dry fuels will lead to the
potential for rapidly spreading fires. Isolated dry lightning
potential this afternoon could lead to new fire starts that could
spread rapidly as well in these conditions.

A cold front will move through the region bringing a brief period of
strong northerly winds gusting to 55-60 mph Wednesday evening. This
may make travel difficult due to strong cross winds on east to west
oriented roads. In addition these winds may lead to some blowing
dust with localized visibilities falling under one mile especially
in Yuma county. There still remains a 10 percent chance of more
widespread dust concerns that would reduce visibility to one half
mile or less with the cold front late this afternoon. A widespread
haze is most likely impacting air quality.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

KSZ002>004-014>016-027>029-041-042-262045-
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-
145 PM MST Wed Feb 25 2026 /245 PM CST Wed Feb 25 2026/

This hazardous weather outlook is for northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A cold front will move through the region bringing a brief period of
strong northerly winds gusting to 55-60 mph Wednesday evening. This
may make travel difficult due to strong cross winds on east to west
oriented roads. In addition these winds may lead to some blowing
dust with localized visibilities falling under one mile especially
in Yuma county. There still remains a 10 percent chance of more
widespread dust concerns that would reduce visibility to one half
mile or less with the cold front late this afternoon. A widespread
haze is most likely impacting air quality.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Feb 25, 3:40 PM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
240 PM MST Wed Feb 25 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Non-Tstm Wnd Gst 8 NNE Culbertson        40.34N 100.80W
02/25/2026  M59 MPH          Hitchcock          NE   Mesonet

            Weather_Station_Hock_(AWN) site reported a
            59 MPH Gust.

&&

DH
Local storm report, Feb 25, 3:45 PM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Goodland KS
245 PM MST Wed Feb 25 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Tstm Wnd Gst     8 NNE Culbertson        40.34N 100.80W
02/25/2026  M59 MPH          Hitchcock          NE   Mesonet

            Corrects previous non-tstm wnd gst report
            from 8 NNE Culbertson.
            Weather_Station_Hock_(AWN) site reported a
            59 MPH Gust.

&&

DH
Local storm report, Feb 25, 4:54 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
354 PM MST Wed Feb 25 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Blowing Dust     12 N Brewster           39.54N 101.33W
02/25/2026                   Thomas             KS   Trained Spotter

            Trained Spotter reported Blowing Dust with
            estimated 1/2 mile visibility looking West.
            Possible field plume.

&&

DH
Local storm report, Feb 25, 5:11 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
411 PM MST Wed Feb 25 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Tstm Wnd Gst     2 E Mccook              40.20N 100.58W
02/25/2026  M60 MPH          Red Willow         NE   ASOS

            KMCK site reported a 60 MPH Gust.

&&

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Logan

When
February 25, 5:45 PM CST to 6:54 PM CST
Where
Logan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

The mesonet site named UP840 which is located 9 WSW Winona recorded the 59 mph wind gust another wind gust of 58 mph was recorded around an hour later. Additional wind gusts of 55 mph were also recorded on an Ambient Weather station named Section_17 which is located 10 NE Wallace.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309555.